Illinois, 2021Tornado in Illinois, March 23, 2021
March 23, 2021 · NWS LSX · 1 event in 1 county or zone
A cold front moved through the region triggering showers and storms. Some of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region triggering showers and storms. Some of the storms became severe. A weak tornado developed over west central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 23, 5:30 PM CST, 49 minutes earlier.
Area forecast discussion, Mar 23, 5:30 PM CST, 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
630 PM CDT Tue Mar 23 2021
.SHORT TERM... (Through Late Wednesday Night)
Issued at 324 PM CDT Tue Mar 23 2021
1. Severe storm potential still hinges on the development of
sufficient surface based instability.
2. Any storms that become severe will be able to produce damaging
winds, an isolated tornado, and hail.
A cold front is currently draped from northeastern Kansas into
central Oklahoma and expected to move northward as it's attendant
surface low shifts northeastward over the afternoon and evening
hours. Showers and thunderstorms will form along this front, aided
by divergence aloft, as it moves through the modestly unstable
air in central and northeast Missouri.
Instability continues to be the limiting factor for robust storm
development. The broken sky across portions of central Missouri have
allowed for some surface heating and destabilization, pushing
surface temperatures into the 60s and SB CAPE to approximately 500
J/kg. While these conditions are expected to spread northeastward
into northeast Missouri and west-central Illinois over the next few
hours, but they are contingent on the broken to scattered sky
allowing for surface heating. Any thunderstorms that form will have
the potential to become strong to severe, organizing under the
influence of 30-35 kts of 0-3 km shear and 40-50 kts of 0-6 km shear
almost orthogonal to the cold front. Damaging winds, an isolated
tornado, and hail are the main threats with any storms that become
severe.
Showers are expected across southeast Missouri and southern Illinois
as the cold front moves through late this afternoon and evening.
While a thunderstorm or two cannot be ruled out as it moves through,
best lift for thunderstorm development will be to the north in
central and northeast Missouri and west-central Illinois. By the
late evening showers and thunderstorms will exit the area by the
retreating cold front and diminished surface instability.
By tomorrow morning the front will be south of our area and
orientated in a southwest to northeast fashion. It will lift
northward through the morning, stalling across the central CWA. Dry,
cloudy and cool conditions will dominate to the north, while sunny
and warm conditions will return to areas south of the boundary.
While there is some uncertainty in where exactly this boundary will
stall, it's currently projected to stall from KUUV to KSTL to K3LF.
Gusty winds will continue tomorrow as the tight pressure gradient
from attendant surface low lingers across our northern CWA.
Sustained winds will be in the teens with gusts into the mid 20s
across portions of our northern CWA.
Rain chances will return to the area late Wednesday night as another
surface low approaches the area from the southwest, driven by a
shortwave aloft.
MRM
.LONG TERM... (Thursday through Next Tuesday)
Issued at 410 PM CDT Tue Mar 23 2021
The next chance of rain on Thursday will bring 1 to 2 inches of
rain across a narrow portion of the CWA. Bracketed by brief dry
periods, another frontal passage and chance for rain comes over the
weekend.
The boundary that stalled over the CWA on Wednesday will
persist into Thursday due to a lack of robust surface flow. The
approaching surface low, aided by several shortwaves aloft will
produce widespread, persistent rainfall across the CWA. Ensemble
guidance indicates that once the boundary stalls across our CWA, it
will move very little ahead of the approaching system on Thursday.
The boundary will act as a focus for rain as the low tracks along
it, and the highest rainfall amounts will occur in the area
immediately surrounding the front.
Most ensemble members indicate rainfall totals near to above an
inch, though less members reflect this in our far northern counties
as compared to areas to the south. Across central, east-central, and
southeast Missouri and southwest Illinois where most ensemble
members indicate rainfall totals above an inch, several members are
reaching between 1 to 2 inches. While these members give confidence
to a rainfall event with totals near 1 to 2 inches, uncertainty
remains in where the boundary will stall, and thus where the
narrower corridor of higher QPF will occur.
The WPC cluster analysis indicates that the weekend will start and
end dry with the best chance of rain on Saturday as another surface
front moves through the Mid-Mississippi Valley. Temperatures will be
largely near to just above normal through the extended period,
expect for Saturday where southerly winds will push temperatures 10-
15 degrees above normal.
MRM
&&
.AVIATION... (For the 00z TAFs through 00z Wednesday Evening)
Issued at 622 PM CDT Tue Mar 23 2021
A north/south line of showers and storms is currently moving
northeast into NE MO northeast and east-central MO. These storms
will continue to progress NE this evening, very likely impacting
UIN. It's less certain whether any precip will impact any of the
STL area terminals as the showers and storms are much more
scattered on the southern end of the line. While a storm is
possible at STL, SUS, or CPS, I've kept any mention of thunder out
of the TAF given the very low probability of the terminal being
impacted.
Upstream of the precipitation, there is a broad area of MVFR
stratus across western MO. These clouds will also progress NE
through the period, moving into COU and UIN this evening. The St.
Louis metro will likely be on the southern fringes of the MVFR
stratus by tomorrow morning, making the forecast there more
uncertain. That said, the majority of the guidance does drop all
three metro terminals to MVFR tomorrow morning before lifting the
clouds by the mid afternoon.
BSH
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Mar 23, 2:25 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
325 PM CDT Tue Mar 23 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-242030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
325 PM CDT Tue Mar 23 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance for thunderstorms across much of the area this
afternoon and evening. Some of the storms could be strong to severe
over parts of central and northeast Missouri, as well as west
central and southwest Illinois.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a chance for thunderstorms Wednesday night through Thursday
night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions to the National Weather Service.
MRM
Tornado, Pike
- When
- March 23, 6:19 PM CST to 6:22 PM CST
- Where
- Pike County, 1.74 mi WNW of Rockport to 2.33 mi NNW of Rockport
- Rating
- EFU
- Path length
- 1.48 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.540, -91.050
A storm chaser observed and photographed a tornado west of Rockport, IL. Based on this chaser’s observations and radar data, the tornado formed around 0019 UTC and tracked northeastward mainly across open fields before dissipating at 0022 UTC. Photo showed a condensation funnel not reaching the ground, but lofted debris was still noted beneath the funnel. The starting and ending points are estimated and based on information received.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Mexico, March 23 to 24, 202111 injured · $750,000 · 59 kt wind · 18 events
- Hail and Damaging Winds in Mississippi, March 23 to 24, 20211 death · 1 in hail · 5 events
- Tornado and Flash Flood in Louisiana, March 23, 2021$35,000 · EF1 · 2 events
- Flash Flooding and Hail in Louisiana, March 23 to 24, 20211 in hail · 22 events
- Tornado in Illinois, March 23, 2021$25,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 23 to 24, 202111 events
- Drought in Texas, March 23 to 31, 20219 events
- Heavy Snow in Colorado, March 23 to 24, 20219 events
- Drought in North Dakota, March 23 to 31, 20215 events
- High Wind in California, March 23 to 25, 202163 kt wind · 4 events
- Heavy Snow in Arizona, March 23 to 24, 20213 events
- Winter Weather in Colorado, March 23 to 24, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948777.